Alert archive / Virginia / Wind Advisories in 2015
Wind Advisory 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 9, 2015, 1:42 AM EST for 4 counties in West Virginia; 23 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2015, 1:42 AM EST (06:42 UTC)
- Expired
- Jan 9, 2015, 11:53 AM EST
- In force
- 10 hr
- Issued by
- NWS Blacksburg, VA
All 30 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2258 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
586 WWUS71 KRNK 090642 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 142 AM EST FRI JAN 9 2015 ...STRONG WINDS ACROSS THE RIDGES THROUGH MIDDAY... .ANOTHER ARCTIC COLD FRONT WILL SWEEP SOUTHEAST INTO THE REGION THIS MORNING. SOUTHWEST WINDS AHEAD OF THE FRONT WILL QUICKLY INCREASE THROUGH DAYBREAK BEFORE SHIFTING TO THE WEST AND NORTHWEST WITH THE FRONTAL PASSAGE LATER THIS MORNING. WIND GUSTS TO 50 MPH COULD OCCUR ESPECIALLY ACROSS THE HIGHER ELEVATIONS. VAZ007-009>015-018>020-022>024-WVZ042>044-507-508-091445- /O.NEW.KRNK.WI.Y.0002.150109T0642Z-150109T1800Z/ TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS- MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE... CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM... FINCASTLE...LEXINGTON...BUENA VISTA...BLUEFIELD...FLAT TOP... HINTON...HIX...UNION...LEWISBURG...WHITE SULPHUR SPRINGS... ALDERSON...QUINWOOD...DUO...RAINELLE 142 AM EST FRI JAN 9 2015 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. * LOCATIONS...ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS ESPECIALLY ABOVE 2000 FEET. * HAZARDS...STRONG WIND GUSTS. * WINDS...SOUTHWEST 15 TO 30 MPH WITH GUSTS TO 50 MPH BECOMING WEST AFTER DAYBREAK. * TIMING...OVERNIGHT THROUGH MIDDAY FRIDAY. * IMPACTS...TREES MAY BE TOPPLED ALONG WITH ISOLATED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
3 follow-up statements
960 WWUS71 KRNK 090822 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 322 AM EST FRI JAN 9 2015 ...STRONG WINDS POSSIBLE ACROSS THE RIDGES THROUGH MIDDAY... .ANOTHER ARCTIC COLD FRONT WILL SWEEP SOUTHEAST INTO THE REGION THIS MORNING. SOUTHWEST WINDS AHEAD OF THE FRONT WILL QUICKLY INCREASE THROUGH MID MORNING BEFORE SHIFTING TO THE WEST AND NORTHWEST WITH THE FRONTAL PASSAGE BY MIDDAY. WIND GUSTS TO 50 MPH COULD OCCUR ESPECIALLY ACROSS THE HIGHER ELEVATIONS. VAZ016-017-091630- /O.EXA.KRNK.WI.Y.0002.000000T0000Z-150109T1800Z/ CARROLL-FLOYD- INCLUDING THE CITIES OF...GALAX...FLOYD 322 AM EST FRI JAN 9 2015 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. * LOCATIONS...ALONG THE BLUE RIDGE MOUNTAINS ESPECIALLY ABOVE 2500 FEET. * HAZARDS...STRONG WIND GUSTS. * WINDS...SOUTHWEST 15 TO 30 MPH WITH GUSTS TO 50 MPH BECOMING WEST THIS MORNING. * TIMING...THROUGH MIDDAY. * IMPACTS...TREES MAY BE TOPPLED ALONG WITH ISOLATED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ VAZ007-009>015-018>020-022>024-WVZ042>044-507-508-091630- /O.CON.KRNK.WI.Y.0002.000000T0000Z-150109T1800Z/ TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS- MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE... CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM... FINCASTLE...LEXINGTON...BUENA VISTA...BLUEFIELD...FLAT TOP... HINTON...HIX...UNION...LEWISBURG...WHITE SULPHUR SPRINGS... ALDERSON...QUINWOOD...DUO...RAINELLE 322 AM EST FRI JAN 9 2015 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * LOCATIONS...ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS ESPECIALLY ABOVE 2000 FEET. * HAZARDS...STRONG WIND GUSTS. * WINDS...SOUTHWEST 15 TO 30 MPH WITH GUSTS TO 50 MPH BECOMING WEST THIS MORNING. * TIMING...THROUGH MIDDAY. * IMPACTS...TREES MAY BE TOPPLED ALONG WITH ISOLATED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
598 WWUS71 KRNK 091224 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 724 AM EST FRI JAN 9 2015 ...STRONG WINDS POSSIBLE ACROSS THE RIDGES THROUGH MIDDAY... .ANOTHER ARCTIC COLD FRONT WILL SWEEP SOUTHEAST INTO THE REGION THIS MORNING. SOUTHWEST WINDS AHEAD OF THE FRONT WILL QUICKLY INCREASE THROUGH MID MORNING BEFORE SHIFTING TO THE WEST AND NORTHWEST WITH THE FRONTAL PASSAGE BY MIDDAY. WIND GUSTS TO 50 MPH COULD OCCUR ESPECIALLY ACROSS THE HIGHER ELEVATIONS. NCZ001-002-018-091800- /O.EXA.KRNK.WI.Y.0002.000000T0000Z-150109T1800Z/ ASHE-ALLEGHANY NC-WATAUGA- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE 724 AM EST FRI JAN 9 2015 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. * LOCATIONS...ALONG THE BLUE RIDGE MOUNTAINS ESPECIALLY ABOVE 2500 FEET. * HAZARDS...STRONG WIND GUSTS. * WINDS...WEST 15 TO 30 MPH WITH GUSTS TO 50 MPH. * TIMING...THROUGH MIDDAY. * IMPACTS...TREES MAY BE TOPPLED ALONG WITH ISOLATED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ VAZ007-009>020-022>024-WVZ042>044-507-508-091800- /O.CON.KRNK.WI.Y.0002.000000T0000Z-150109T1800Z/ TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...BLUEFIELD... FLAT TOP...HINTON...HIX...UNION...LEWISBURG... WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE 724 AM EST FRI JAN 9 2015 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * LOCATIONS...ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS ESPECIALLY ABOVE 2000 FEET. * HAZARDS...STRONG WIND GUSTS. * WINDS...WEST 15 TO 30 MPH WITH GUSTS TO 50 MPH. * TIMING...THROUGH MIDDAY. * IMPACTS...TREES MAY BE TOPPLED ALONG WITH ISOLATED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
567 WWUS71 KRNK 091653 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1153 AM EST FRI JAN 9 2015 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-091800- /O.CAN.KRNK.WI.Y.0002.000000T0000Z-150109T1800Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO... RAINELLE 1153 AM EST FRI JAN 9 2015 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. SURFACE OBSERVATIONS AND MODEL DATA INDICATE THAT THE THREAT FOR STRONG GUSTY WINDS REACHING OR EXCEEDING WIND ADVISORY CRITERIA LEVELS HAS ENDED. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED. HOWEVER...GUSTY WINDS BELOW ADVISORY LEVELS WILL BE POSSIBLE ALONG THE COLD FRONT CROSSING THE AREA THROUGH THIS AFTERNOON. $$ 07
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 8, 11:47 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Jan 8, 11:47 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1147 PM EST THU JAN 8 2015 .SYNOPSIS... ARCTIC AIR WILL MOVE OUT OF THE AREA TONIGHT AS HIGH PRESSURE MOVES OFF THE SOUTHEAST COAST. A LOW PRESSURE SYSTEM OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE EAST TONIGHT AND PUSH A COLD FRONT THROUGH THE REGION ON FRIDAY. STRONG HIGH PRESSURE BEHIND THE FRONT WILL BRING ANOTHER ROUND OF GUSTY WINDS AND ARCTIC AIR FRIDAY NIGHT AND SATURDAY. && .NEAR TERM /THROUGH FRIDAY/... AS OF 1140 PM EST THURSDAY... INCREASING CLOUDS WILL ALLOW TEMPS TO STEADY OUT OR SLOWLY RISE THROUGH THE MORNING. AHEAD OF THE FRONT...SOME WEAK WAA WILL ALSO PLAY A ROLE IN INCREASING TEMPS IN THE HIGHER ELEVATIONS. THE FORECAST WAS ADJUSTED TO INCREASE CLOUD COVER THROUGH THE NIGHT...BUT THEN SHOULD SEE SOME CLEARING IN THE EAST TOWARD DAWN. PREVIOUS DISCUSSION AT 400 PM... SURFACE HIGH PRESSURE HAD MOVED SOUTHEAST INTO THE CAROLINAS AND LOWER MISSISSIPPI VALLEY. THIS HIGH WILL CONTINUE TO MOVE OFFSHORE TONIGHT. WINDS HAD DIMINISHED AND WILL BE LIGHT THIS EVENING. WITH A DRY AIR MASS AND SURFACE DEW POINTS JUST BELOW ZERO...EXPECTING A SHARP DROP IN TEMPERATURE DURING THE EVENING...ESPECIALLY IN THE SHELTERED VALLEYS. AS CLOUDS INCREASE AND WINDS PICK UP FROM THE SOUTHWEST OVERNIGHT...TEMPERATURES WILL RISE...PARTICULARLY ON THE RIDGES. BUFKIT SUGGESTS INVERSION MAY LIFT ENOUGH THAT HIGHER ELEVATIONS WEST OF THE BLUE RIDGE COULD HAVE WIND GUSTS CLOSE TO 40 MPH AROUND 12Z/7AM. LOW PRESSURE WAS OVER MINNESOTA WITH A COLD FRONT TRAILING INTO MONTANA. THIS FRONT CROSSES THROUGH THE FORECAST AREA ON FRIDAY. 850 MB START AROUND -4 AT 00Z/7PM THIS EVENING...THEN BEHIND THE FRONT ON FRIDAY...MORE ARCTIC AIR SURGES IN AND TEMPERATURES DROP BACK TO -10 TO -15. GUSTY WINDS WILL AGAIN FOLLOW THE FRONT. AMOUNT OF MOISTURE ALONG AND BEHIND THE FRONT IS LIMITED. BUFKIT SHOWED A LAYER AROUND 2000 FEET DEEP...RIGHT AT THE PRIME SNOW GROWTH TEMPERATURES. WILL KEEP IN SCATTERED SNOW SHOWERS FROM BLUEFIELD NORTH ON FAR WESTERN SLOPES. HAVE ADDED BLOWING SNOW IN WHERE SCATTERED SNOW SHOWERS ARE FORECAST. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... AS OF 250 PM EST THURSDAY... A 1040MB HIGH PRESSURE SYSTEM WILL TRACK SOUTH ACROSS THE PLAIN STATES FRIDAY THEN MOVES EAST OVER THE OHIO VALLEY FRIDAY NIGHT...COMING OVER THE APPALACHIANS SATURDAY MORNING. BEHIND THE FRONTAL PASSAGE FRIDAY...A TIGHTENING PRESSURE GRADIENT AND MODERATE PRESSURE RISES (6MB/6HRS) WILL BRING WINDY AND GUSTY CONDITIONS TO THE AREA THROUGH EARLY SATURDAY MORNING...THEN SUBSIDES AS HIGH PRESSURE BUILDS ACROSS THE REGION. TEMPERATURES NOT AS COLD ALOFT (850 MB) FRIDAY NIGHT AS THEY WERE WITH THE PREVIOUS FRONT...RANGING FROM -5C OVER THE NC/VA BORDER TO -15C OVER THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS. THIS MORNING SOUNDINGS BEHIND THE ARCTIC FRONT HAD 85H TEMPERATURES -20C AT RNK AND -11C AT GSO. SO NOT AS COLD SATURDAY MORNING WITH LOWS ACROSS THE MOUNTAINS RANGING FROM 5F TO 10F ABOVE ZERO TO THE MIDDLE TEENS IN THE EAST. WIND CHILLS SATURDAY MORNING WILL RANGE FROM 0F TO 10F BELOW WITH HIGHER ELEVATION PUSHING 20F BELOW. ALSO FOR FRIDAY NIGHT...NORTHWEST FLOW AND A BRIEF PERIOD WITH TRAJECTORIES FROM THE GREAT LAKES SHOULD BRING ACCUMULATING DRY SNOW ALONG WESTERN SLOPES OF SOUTHEAST WEST VIRGINIA. SIMILAR TO YESTERDAYS ARCTIC FRONT...MODELS ARE MOSTLY DRY WITH THIS FRONT AND ALMOST NOTHING WITH UPSLOPE. FOR NOW...WE WILL CONTINUE TO ADVERTISE CHANCE POPS ALONG WESTERN SLOPES INTO EARLY SATURDAY WITH AN INCH OR TWO OF DRY SNOW...SCATTERED MOUNTAIN FLURRIES ELSEWHERE. DRY HIGH PRESSURE LINGERS OVER THE MID ATLANTIC SATURDAY AND BECOMES A 1040MB HYBRID WEDGE SATURDAY NIGHT AND SUNDAY. AN UPPER LEVEL TROUGH COMING OUT OF THE ROCKIES SATURDAY NIGHT WILL GENERATE AND TRACK A SERIES OF DISTURBANCES OUT OF THE GULF AND OVER THIS WEDGE STARTING SUNDAY. WITH SUCH A DRY WEDGE TO BEGIN WITH...ONLY EXPECTING AN INCREASE IN MID AND HIGH CLOUDS SUNDAY. IF PRECIPITATION DOES ENTER EARLY...IT LOOKS TO FALL AS A COLD RAIN OVER CAROLINA LATE IN THE AFTERNOON. MOST OF THE PRECIPITATION SHOULD HOLD OFF UNTIL SUNDAY NIGHT. THE HYBRID WEDGE WILL KEEP THE AREA COOL WITH SATURDAYS HIGHS IN THE M/U 20S ACROSS THE WEST TO THE LOWER 30S EAST. GOOD RADIATIONAL COOLING POSSIBLE SATURDAY NIGHT WITH COLD LOWS RANGING FROM 10F TO 20F ABOVE ZERO. SUNDAYS TEMPERATURES WILL WARM INTO THE UPPER 30S TO LOWER 40S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... AS OF 230 PM EST THURSDAY... THIS PERIOD OF THE FORECAST HAS THE POTENTIAL TO BE ON THE WET SIDE FOR MOST OF IT...AND ALSO OFFER ITSELF TO A WINTRY MIX OF PRECIPITATION...ESPECIALLY OVER THE NORTHERN HALF OF THE REGION. FROM SUNDAY NIGHT THROUGH WEDNESDAY NIGHT THE OVERALL SYNOPTIC PATTERN WILL BE ONE OF AN UPPER TROUGH ACROSS CENTRAL CONUS THAT WILL GRADUALLY MAKE ITS WAY TO THE EAST COAST. ON THE EAST SIDE OF THIS TROUGH...A SOUTHWESTERLY JET WILL ADVECT A SERIES OF SHORTWAVE TROUGHS OVER...OR NEAR...OUR REGION ALONG WITH ACCOMPANYING MOISTURE WITH GULF OF MEXICO ORIGINS. JUST HOW MUCH PROGRESSION EASTWARD THE UPPER TROUGH MAKES...AND HOW QUICKLY...WILL PLAY A BIG ROLE IN JUST HOW MANY OF THESE FEATURE MOVE OVER THE REGION...BARELY SKIRT IT...OR MISS IT COMPLETELY OFF THE EAST COAST...ALL WHILE OUR WEATHER TURNS DRIER AND COLDER INSTEAD. THE PAST SEVERAL DAYS OUR FORECAST HAS GIVEN GREATER WEIGHT TO THE CANADIAN/ECMWF SOLUTIONS THAT HAVE HAD A SLOWER PROGRESSION EASTWARD OF THE UPPER TROUGH THAN THAT OF THE QUICKER GFS. BOTH THE ECMWF AND CANADIAN HAVE ALSO HAD LOW LEVEL THERMAL PROFILES THAT FAVOR SLEET OR FREEZING RAIN FOR A WINTRY PRECIPITATION TYPE OVER THAT OF SNOW. ALSO..THESE SOLUTIONS HAVE HAD VERY LIMITED...IF ANY...BREAK IN THE PRECIPITATION BETWEEN THE VARIOUS SHORTWAVE TROUGHS AS THEY PROGRESS NORTHEAST OVER OR NEAR THE REGION. THE 12Z/7AM GUIDANCE AMONG THE VARIOUS MODELS SHOWS THE ECMWF SOLUTION MORE IN LINE WITH THE GFS...WITH THE CANADIAN STILL COMPARABLE TO ITS EARLIER COUNTERPARTS. THIS TREND...IN AT LEAST THE ECMWF...CAUSES SOME HESITATION IN NOT HAVING ANY NOTABLE ADJUSTMENTS TO OUR FORECAST DURING THIS TIMEFRAME. THE ECMWF BEING MORE PROGRESSIVE ALSO ALLOWS COLDER AIR TO WORK ITS WAY INTO THE REGION...COMPARABLE TO THE GFS OF THE CURRENT AND EARLIER RUNS...AND ALSO ALLOWS FOR A GREATER DEFINED BREAK IN THE PRECIPITATION IN THE TUESDAY INTO WEDNESDAY TIMEFRAME...AGAIN MORE IN LINE WITH THE GFS. OUR FORECAST TODAY FOR THIS TIME PERIOD OF THE FORECAST WILL OFFER A COMPROMISE OF THESE TRENDS. IT WILL CONTINUE TO FAVOR PROGRESSIVE SHORTWAVE TROUGHS THROUGH THE REGION WITH LIMITED BREAKS IN THE ACTIVITY...BUT WILL PLACE GREATER WEIGHT ON A COLDER LOW LEVEL TEMPERATURE PROFILE. LINGERING COLD POOL OF SUB-FREEZING SURFACE CONDITIONS WILL STILL BE ENTRENCHED ACROSS PORTIONS OF THE AREA EARLY SUNDAY EVENING. AS THE NIGHT PROGRESSES SOUTHWESTERLY WINDS INCREASE AND ALLOW FOR WARM AIR ADVECTION AT ALL LEVELS...INCLUDING THE SURFACE. EXPECT THE LOW TEMPERATURE TO OCCUR DURING THE EVENING WITH RISING TEMPERATURES THEREAFTER. PRECIPITATION IS EXPECTED TO OVERSPREAD THE REGION DURING THE OVERNIGHT HOURS FROM SOUTHWEST TO NORTHEAST. WHILE POCKETS OF BOTH FREEZING RAIN AND SLEET ARE PROBABLE WHERE SURFACE OR NEAR SURFACE CONDITIONS AS COLD ENOUGH...OUR FORECAST WILL CONTINUE TO REFLECT A RAIN VERSUS FREEZING RAIN FORECAST SUNDAY NIGHT INTO EARLY MONDAY MORNING FOR SIMPLICITY...AND TO SATISFY OUR LOCAL DAY 4 AND ONWARD RULE OF NO SLEET IN THE FORECAST IN THAT TIME RANGE. ONCE WE GET INTO TUESDAY NIGHT AND BEYOND...OUR FORECAST WILL NOW REFLECT A COLDER LOW LEVEL THERMAL PROFILE AND HAVE A RAIN VERSUS SNOW FORECAST. GRANTED...THERE LIKELY WILL BE SOME AMOUNT OF WARM NOSE ACROSS SOUTHERN PARTS OF THE AREA WHERE SLEET OR FREEING RAIN WOULD BE MORE LIKELY. HOWEVER...A RAIN VERSUS SNOW FORECAST ALSO SATISFIES THE OTHER LOCAL RULE OF NO MORE THAN ONE WINTRY PRECIPITATION TYPE FROM DAY 4 AND ONWARD IN THE FORECAST. THE BACK EDGE OF THE MAIN UPPER TROUGH IS PROGGED TO EXIT THE REGION TO THE EAST WEDNESDAY NIGHT INTO THURSDAY. OUR FORECAST WILL REFLECT THIS WITH DECREASING COVERAGE OF LIGHT RAIN AND LIGHT SNOW. BY THURSDAY AFTERNOON...LITTLE IF ANY PRECIPITATION WILL BE LEFT ACROSS THE REGION WITH MORE SUN THAN CLOUDS. TEMPERATURES DURING THIS PORTION OF THE FORECAST ARE EXPECTED TO BE AT OR ABOVE NORMAL FOR THIS TIME OF YEAR. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... AS OF 1130 PM EST THURSDAY... VFR CIGS WILL CONTINUE ACROSS THE REGION THIS MORNING MAINLY OF 10-15KFT FALLING TOWARD 4-6KFT IN THE MTNS BY DAWN AS FRONTAL BOUNDARY MOVES ACROSS. LOOKING FOR SKIES TO SCATTER OUT AND CLEAR EAST OF THE APPALACHIANS BY MIDDAY WITH GUSTY WINDS FROM THE WEST. MEANWHILE...CLOUDS WILL STAY BANKED UP INTO THE EARLY AFTERNOON BEFORE CLEARING AT BLF/LWB. STILL THINK ENOUGH STRONG WINDS ABOVE WEAK SFC INVERSION TO ALLOW FOR LOW LVL WIND SHEAR AT ALL SITES THROUGH DAWN BEFORE MIXING TAKES PLACE AND CORE OF LLJ LIFTS OUT. EXTENDED AVIATION DISCUSSION... A SOUTHERN STREAM DISTURBANCE COULD BRING A RETURN TO MVFR CIGS AND POSSIBLE WINTRY PCPN AND/OR RAIN TO SOME AREAS BY LATE SUN NIGHT AND MONDAY. TUESDAY...SOME MODELS SHOWING ANOTHER LOW MAY BE FOLLOWING MONDAY'S SYSTEM AND PROLONGING THE THREAT OF SUB-VFR CONDITIONS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/JH NEAR TERM...AMS/WP SHORT TERM...RCS LONG TERM...DS AVIATION...AMS/JH/WP
Hazardous weather outlook, Jan 8, 12:06 PM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 1206 PM EST THU JAN 8 2015 VAZ007-009-010-WVZ042>044-507-508-091100- TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 1206 PM EST THU JAN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY NIGHT INTO SATURDAY MORNING...COLD TEMPERATURES AND WINDY CONDITIONS WILL PRODUCE WIND CHILLS AS COLD AS 5 TO 10 BELOW ZERO...ESPECIALLY ACROSS THE HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ011>020-022>024-091100- ASHE-ALLEGHANY NC-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- 1206 PM EST THU JAN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY NIGHT INTO SATURDAY MORNING...COLD TEMPERATURES AND WINDY CONDITIONS WILL PRODUCE WIND CHILLS AS COLD AS ZERO TO 10 BELOW ZERO...ESPECIALLY ACROSS HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-091100- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1206 PM EST THU JAN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 3:39 AM EST | Wind Chill Advisory | RNK | Greenbrier, Mercer, Monroe, Summers | 30 hr |
Nearby
Wind Advisories in Virginia, 2015Wind Advisories in West Virginia, 2015Wind Advisories in North Carolina, 2015Every wind advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.